From: Oregon Health & Science University
Published August 22, 2017 01:38 PM

Study Suggests Serotonin May Worsen Tinnitus

Millions of people suffer from the constant sensation of ringing or buzzing in the ears known as tinnitus, creating constant irritation for some and severe anxiety for others. Research by scientists at OHSU shows why a common antidepressant medication may worsen the condition.

The study, published Aug. 22 in the journal Cell Reports, focused on the action of serotonin, an important neuromodulator in the brain. Researchers examined brain tissue in mice, specifically the dorsal cochlear nucleus where sensory integration and tinnitus occurs. Researchers discovered that neurons known as fusiform cells within this portion of the brain become hyperactive and hypersensitive to stimuli when exposed to serotonin.

“We saw that the activity of those neurons went through the roof,” said senior author Laurence Trussell, Ph.D., a professor of otolaryngology in the OHSU School of Medicine and scientist in the OHSU Vollum Institute.

If the findings bear up to additional research, the study could have implications for a common class of antidepressants known as selective serotonin reuptake inhibitors (SSRI). SSRIs can alleviate symptoms of moderate to severe depression and anxiety by increasing the level of serotonin in the brain. Serotonin is a chemical compound that acts as a neurotransmitter thought to be responsible for maintaining mood balance.

Read more at Oregon Health & Science University

Image: Zheng-Quan Tang, Ph.D. (Credit: OHSU/Kristyna Wentz-Graff)

Terms of Use | Privacy Policy

2017©. Copyright Environmental News Network